| Model Number |
20210 |
| Medical Device Problem Code |
Incorrect, Inadequate or Imprecise Result or Readings (1535)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
Type of Reportable Event
Malfunction
Event or Problem Description
An internal complaint was initiated following a review of a 2021 scientific publication entitled, "maldi-tof ms overcomes misidentification of the uncommon human pathogen candida famata by routine phenotypic identification methods" by ghaith, d.Et al.In the publication, there were 100 clinically isolated yeast strains from 100 different patients that were identified using api 20 c aux 25 strips+25media (ref.20210, lot number unknown).The isolates were collected between december 2018 and december 2019.This article is a retrospective analysis of the yeast isolates collected from patients.The following is the identification of the 100 isolates using the api 20 c aux 25 strips+25media: - 88 isolates were found to be candida sp.C.Famata (n = 33, 33%), c.Tropicalis (n = 15, 15%), c.Albicans (n = 12, 12%), c.Parapsillosis (n = 10, 10%), c.Glabrata (n = 7, 7%), c.Krusei (n = 5, 5%) c.Guilliermondii (n = 3, 3%) c.Luisitaniae (n = 3, 3%).-12 were yeast isolates 6 trichosporon asahii 6 trichosporon mucoides.The thirty-three (33) isolates that were identified as candida famata by api 20 c aux 25 strips+25media (ref.20210) were re-identified using the vitek ms and obtained the following identifications: - candida tropicalis (n= 29) - trichosporon asahii (n = 2) - candida parapsilosis (n = 1) - aeromonas sobria (n = 1).The authors used the knowledge base (kb) version 2.0.Chromogenic candida agar showed similar results as vitek ms; thirty isolates were displayed as c.Tropicalis and the remaining three (3) isolates showed no growth.As it was a scientific study, the event did not lead to indirect harm nor delayed result for any patient.A biomérieux internal investigation has been initiated.
Additional Manufacturer Narrative
Context: ********* this is an issue reported by biomérieux egyptian subsidiary after the publication of a scientific article that discusses a retrospective analysis of yeast isolates from patients.The study described in the article reports misidentification of yeast strains when using api® 20 c aux (biomerieux reference 20210), specifically on 33 strains collected from patients at the intensive care units, new cairo university teaching hospital in cairo-egypt between december 2018 and december 2019 and more specifically on 33 isolates that had initially been identified as candida famata by the api® 20 c aux were instead identified as candida tropicalis (30/33 isolates, 91%), candida parapsilosis (1/33 isolates, 3.03%), trichosporon asahii (1/33 isolates, 3.03%), and aeromonas sobria (1/33 isolates, 3.03%) by maldi-tof ms (vitek® ms ; biomerieux).Investigation results: *********************** **article results analysis** api® 20 c aux reference 20210 data base v5.0 systematically applied a note in case of identification to the taxa candida famata : ¿possibility of candida tropicalis ¿.This note is due to the biochemical behavior of these two candida species: glu d-glucose 100% of c.Famata + / 100% of c.Tropicalis + gly glycerol 96% of c.Famata + / 9% of c.Tropicalis + 2kg calcium 2-keto-gluconate 98% of c.Famata + / 99% of c.Tropicalis + ara l-arabinose 60% of c.Famata + / 1% of c.Tropicalis + xyl d-xylose 60% of c.Famata + / 96% of c.Tropicalis + ado adonitol 98% of c.Famata + / 99% of c.Tropicalis + xlt xylitol 75% of c.Famata + / 12% of c.Tropicalis + gal d-galactose 99% of c.Famata + / 99% of c.Tropicalis + ino inositol 0% of c.Famata + / 1% of c.Tropicalis + sor d-sorbitol 100% of c.Famata + / 99% of c.Tropicalis + mdg methyl-¿d-glucopyranoside 99% of c.Famata + / 69% of c.Tropicalis + nag n-acetyl-glucosamine 99% of c.Famata + / 99% of c.Tropicalis + cel d-cellobiose 89% of c.Famata + / 17% of c.Tropicalis+ lac d-lactose (bovine origin) 70% of c.Famata + / 1% of c.Tropicalis + mal d-maltose 100% of c.Famata + / 99% of c.Tropicalis+ sac d-saccharose (sucrose) 100% of c.Famata + / 73% of c.Tropicalis + tre d-trehalose 96% of c.Famata + / 100% of c.Tropicalis + mlz d-melezitose 78% of c.Famata + / 72% of c.Tropicalis + raf d-raffinose 75% of c.Famata + / 5% of c.Tropicalis + hyph/ph formation of hyphae or pseudo-hyphae 1% of c.Famata + / 99% of c.Tropicalis + in summary, there are very few active reactions that can allow the discrimination between candida famata and candida tropicalis species.Nevertheless, a significant taxa to candida famata with excellent identification (%id >= 99.9 and t >= 0.75) can be obtained.Outside of these 30 isolates, one isolate was identified as candida parapsillosis, another as trichosporon asahii and one as aeromonas sobria by maldi-tof ms instead of candida famata by using api® 20 c aux.Aeromonas sobria does not belong to the yeast category and is therefore not included in the knowledge base.Even if maldi-tof ms is commonly used for yeast identification, this method does not allow to affirm the species of the yeasts ; for that, sequencing method is necessary.**complaint analysis** a complaint search has been performed on api® 20 c aux reference 20210 and did not indicate any systematic quality issue on the investigated timeframe.**scientific publications analysis** from 2015 to 2022, scientific publications have been reviewed searching for api® 20 c aux and 30 publications were found outside the related article.Among these 30 articles, two were related to candida famata: ¿ ¿vulvovaginal candidiasis in pregnant women and its importance for candida colonization of newborns.¿ the aim of this study was to determine the incidence and the etiological structure of vulvovaginal candidiasis in pregnant women and its impact on candida colonization of newborns.The samples were plated on sabouraud agar followed by species identification of the isolated strains by api® 20 c aux and a part of the isolate identifications were confirmed by auxacolor (bio-rad).Of the 41 positive samples described in this article, one was identified as a candida famata strain and no misidentification was described in the article.¿ ¿comparison of vitek matrix-assisted laser desorption/ionization time-of-flight mass spectrometry versus conventional methods in candida identification.¿ 97 candida strains were identified and randomly chosen ; 16 isolates having discrepant identification results by vitek-ms, api® 20 c aux or corn meal agar (oxoid) were tested for rdna sequencing.Among these 16 isolates, 4/16 strains were identified as candida famata by the api® 20 c aux and were instead identified as candida albicans (3/16 isolates) and as candida krusei (1/16 isolates) with sequence analysis.Nevertheless, these 4 misidentified strains represent a small proportion of the panel of strains tested in the article (4/97) and moreover this publication was classified as ¿no impact¿ by biomérieux medical affairs and by r&d microbiology team meaning that there was no evidence that the product was outside its expected level of performance.Conclusion: ************* biochemical profiles analysis showed that discrimination by api® 20 c aux between candida famata and candida tropicalis is difficult due to their similar biochemical profiles; a note appears systematically on apiweb¿ software to suggest additional testing to confirm the identification of the yeast.The investigation did not indicate any evidence of systematic quality issue with api® 20 c aux reference 20210.